Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Radical hysterectomy done. Taking estradiol. Started night sweats with hair loss. Side effect?

User rating for this question
Very Good
Answered by
Practicing since : 2005
Answered : 3163 Questions
Question
Hi. I am 52.. had a radical hysterectomy at age 19. I have been on hormone replacement since that time. First premarin, cenestin and finally estradiol 1mg.. i had a traumatic event September 7th 2012. Dr tried several antidepressants and I was on Paxil..i started having severe night sweats. We weaned down and yesterday was my last dose. I started losing hair prior to the stressful time and after having 150 units of botox injected for migraines. Sine hair loss, family tragic event and paxil doctors..Psychiatrist, neurologist and dermatologist have run many blood tests. My estradiol level is 74...fsh is 424...progesterone is 0...... my night sweats are almost gone. Anxiety is back to the way it was prior to tragedy. Hair loss is slowing but very thin on top and sides. Docors have given different solutions from taking vitamins to rogaine for hair loss.. my Psychiatrist feel that the paxil may have increased fsh. But also is under the opinion that i should increase estradiol (help insomnia and anxiety )her since ssri's are rejected by my body. My naturopath agrees on increase of estradiol and addition of progesterone cream is 150the gm nightly. Help. Font want to lose more hair and would like to sleep have
Posted Fri, 15 Mar 2013 in Medicines and Side Effects
 
 
Answered by Dr. Rhea Chanda 42 minutes later
Hello,
HRT was started to avoid the symptoms of surgical menopause. Im assuming you're symptoms were controlled with the estradiol.Since you were on supplementation,your levels would be on the higher side. Paxil as you know is an SSRI, also has a lot of side effects. Severe alopecia/hair loss and insomnia are both side effects of Paxil.Almost 1-4% patients may have sleep abnormalities,hair loss.Your FSH levels are high,because you are peri-menopausal. The night sweats,hot flushes are signs that you are already in the per-menopause signs. The estradiol may be tapered off gradually if the symptoms are comtrolled.Stopping the Paxil will gradually revert the sleeplessness.hair loss.In my opinion, stop the paxil completely. Wait and watch for at least 2-3 weeks and note if the insomnia and hair loss reduces.Obviously Paxil doesnt work for you. Next,the estradiol need not be increased if the the night sweats are controlled. Anxiety and insomnia can be caused by menopausal symptoms as well as paxil.Since we dont know the actual cause,it would be wise to stop the obvious drug(paxil) first and observe. I do believe progesterone wont help at this time since you had a hysterectomy. After almost 30 yrs of HRT,its may be time to taper off the HRT instead of increasing it,esp if your symptoms are controlled.Your fsh levels show that your are peri-menopausal.
Above answer was peer-reviewed by
 
Follow-up: Radical hysterectomy done. Taking estradiol. Started night sweats with hair loss. Side effect? 13 minutes later
First off.. hair loss, insomnia, acne, fatigue, anxiety and mood swings started prior to the paxil. The hair loss began approximately 3 weeks after having 150units of botox on july 19th. Paxil was started on november 20th. I have stopped paxil. My t3 uptake is 25.7 & tsh is 2.21... I thought hormone replacement would help the hair,skin,mood swings and insomnia. What about biodentical hormone treatment? If i stop hormones, many of those symptoms will get worse. Symptoms have not been controlled by hrt since being on 1mg of estradiol.. was controlled better on 1.25 cenestin. Hence the idea of increasing to 1.5 estradiol.
Symptoms have not been controlled by hrt since being on 1mg of estradiol.. was controlled better on 1.25 cenestin. Hence the idea of increasing to 1.5 estradiol.
 
 
Answered by Dr. Rhea Chanda 30 minutes later
There havent been many reports of hair loss as a side effect of Botox injection. There can be many systemic and local causes for the hair loss which will then need more investigation. Uusally local causes are the commonest reasons for hair loss. Vitamin deficiency esp minerals like zinc is the second most important cause.You tsh is normal, but t3 is raised, but that can be caused by estrogen.HRT does help with the symptoms like mood swings,ski changes etc. Since you say the estradiol dose isnt helping then of course,it can be increased.But needs to used judiciously and monitored.Yes,you can try bioidentical hormones,you have taken cenestin before,but whether they are actually safer,remains to be published. Since your symptoms are still strong,you will obviously need HRT,but make sure you are regularly monitored.Injudicious use of estrogen may increase the risk of breast cancer.
So,Obviously HRT is still needed.You can increase the dose or go back to cenestin.
Your hair loss problems needs to be investigated further,if its still not reduced after increasing HRT dose.Start vitamin supplements also..
Above answer was peer-reviewed by
 
Follow-up: Radical hysterectomy done. Taking estradiol. Started night sweats with hair loss. Side effect? 10 minutes later
Thank you...all levels have been checked.. only low on d3, which was 17.3..taking d3 current levels are 38.7...... i am being followed closely.. i was told to take between 1.5 to 2 mg of estradiol...what would you recommended. I know botox loss is rare, but even my neurologist agrees it was either that or hormone deficiency. I am 5'4 and weigh 126... eat healthy and take a daily vitamin .. once hair falls how long before it grows..
 
 
Answered by Dr. Rhea Chanda 25 minutes later
Ok,your total estrogen level is high because of the HRT. As long as you are monitored, it wont be a problem. Since you used to take 1mg before,increase slowly.Start with 1.5mg and increase to 2mg only if required. Hair growth is aconstant cycle. It grows in various phases. The 3 phases are continously ocurring in a cycle. Normally at least 50-60 hair is shed normally in a day.Good diet is important. Plenty of fluids. Use some scalp treatment also,in case its a local cause.
Above answer was peer-reviewed by
 
Follow-up: Radical hysterectomy done. Taking estradiol. Started night sweats with hair loss. Side effect? 4 minutes later
Thank you. Do you mean rogaine or nioxin? You have been very helpful.
 
 
Answered by Dr. Rhea Chanda 16 minutes later
Yes,you can use rogaine etc. Keep your scalp clean. Happy to help with any further queries.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Treatment/Therapy
Medical Procedures

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor